What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 8, 12:49 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 8, 12:49 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
149 PM EDT Fri Oct 8 2021
.SYNOPSIS...
Upper low slowly lifting into the Great Lakes provides daily
shower and thunderstorm chances through Saturday. High pressure
brings dry weather for Sunday into the start of the next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1229 PM Friday...
Upper level low moving northeast into the Great Lakes region will
continue to bring abundant low level moisture to the local area
through Saturday. Sfc dewpoints in the 60s, and PWATs reaching
1.5 inches in a low CAPE and low shear environment will allow
for light showers or afternoon storms. Any convection will move
slowly, providing the threat for minor localized water issues
with the stronger storms. There is a marginal risk for excessive
rainfall for portions of southern WV and southwest VA, with
localized water issues possible. Convection is expected to
diminish in intensity or dissipate by sunset. Only light showers
will be possible tonight.
Satellite imagery shows the area about to enter to the dry slot
of the broad low pressure system, this will agree with the
decrease in convection activity expected this afternoon and
tonight. Convection could flare up Saturday afternoon, but
should be weak under similar afternoon environment.
Tonight's low temperatures will drop into the lower 60s lowlands,
ranging into the lower 50s higher elevations. Highs on Saturday
will range from the upper 70s lowlands, into the mid 50s
northeast mountains.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 150 PM Friday...
Showers will linger late Saturday night into Sunday across
eastern zones as shortwave pulls off to the east. Otherwise,
drier and warmer conditions will take hold across the area as
the day progresses Sunday, with upper ridge building across
the area. Even warmer on Monday, as southerly flow increases out
ahead of the next system.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 1200 PM Friday...
Weather still relatively dry to start the long term period. A
low pressure system/upper shortwave will move northeast out of
the plains into the Great Lakes region, eventually sweeping a
cold front across the area early in the period. This will result
in showers, possibly an isolated thunderstorm to start the
period. Rainfall amounts should generally be light. Drier, and
continued warm weather takes hold for mid week with upper ridge
rebuilding across the area. Another system and associated cold
front expected to affect the area late in the period/towards the
end of the week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 1229 PM Friday...
A disturbance well to the west will continue to pull moisture from
the south resulting in isolated to scattered light showers. A
thunderstorm or two are possible during the peak heating hours, but
any storm should dissipate around sunset. Light showers could
continue tonight although they will become more isolated in nature.
At this time, it is unsure if these showers could affect terminals
directly, so left them out of the TAF overnight tonight. All showers
or storms will be able to produce brief periods of MVFR/IFR along
their path.
Satellite imagery show a dry slot associated with the aforementioned
low pressure. If this feature prevail tonight bringing mostly
clear skies, areas of dense fog will be possible over river
valleys and areas that received rainfall during the afternoon
and evening hours. Dense fog will likely produce IFR/LIFR
conditions at the most protected river valleys and MVFR/IFR
conditions elsewhere. Any overnight fog will lift into low MVFR
stratus and the to VFR by mid morning.
The chance for showers/storms returns Saturday afternoon when there
will be better instability to sustain thunderstorms.
Light southeast winds becoming calm overnight. Then, continuing near
calm or light and variable on Saturday, except a little gusty near
storms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing and intensity of precipitation may
vary from forecast. Extent and intensity of fog overnight may
vary from the TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M H M H M H H M M M H H
EKN CONSISTENCY H H H H H H H H H H H L
PKB CONSISTENCY M H M H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
IFR possible in mountain/river valley fog Sunday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ/04
Hazardous weather outlook, Oct 8, 4:06 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
506 AM EDT Fri Oct 8 2021
VAZ003-004-WVZ024>026-033-034-515>518-090915-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
506 AM EDT Fri Oct 8 2021
This Hazardous Weather Outlook is for southwest Virginia, and
the southern coal fields of West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk for excessive rainfall today as showers and
isolated thunderstorms move across the area. Heavy downpours will be
possible, which could lead to localized flooding issues.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ103-105-OHZ086-087-WVZ005>011-013>020-027>032-039-040-519>526-
090915-
Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
506 AM EDT Fri Oct 8 2021
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and much of West Virginia.
.DAY ONE...Today and Tonight.
Showers and isolated thunderstorms will move across the area today.
Heavy downpours will be possible, which could lead to localized
water issues.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101-102-OHZ066-067-075-076-083>085-090915-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-
506 AM EDT Fri Oct 8 2021
This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 8, 1:39 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
239 PM EDT Fri Oct 8 2021
WVZ015-081915-
Kanawha WV-
239 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of west central Kanawha
County through 315 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dunbar, or near Charleston, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Jefferson, South Charleston, Dunbar, Sissonville,
Institute and Cross Lanes.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 108 and 110.
Interstate 64 in West Virginia between mile markers 51 and 56.
Route 119 between mile markers 75 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
&&
LAT...LON 3846 8173 3847 8172 3846 8160 3832 8170
3834 8179
TIME...MOT...LOC 1838Z 196DEG 9KT 3839 8170
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Oct 8, 1:43 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
243 PM EDT Fri Oct 8 2021
OHZ086-081930-
Gallia OH-
243 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of northeastern Gallia
County through 330 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rio Grande, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rio Grande, Vinton and Adamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
&&
LAT...LON 3879 8233 3881 8243 3902 8240 3894 8213
TIME...MOT...LOC 1842Z 196DEG 6KT 3885 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Oct 8, 1:56 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Fri Oct 8 2021
KYZ101-102-OHZ087-081945-
Greenup KY-Carter KY-Lawrence OH-
256 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of southeastern
Greenup, east central Carter and west central Lawrence Counties
through 345 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oldtown, or near Grayson, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ironton, Greenup, Greenbo Lake, Oldtown, Naples, Franklin Furnace,
Flatwoods, Russell, Raceland, Worthington, Wurtland, Bellefonte,
Hanging Rock and Hopewell.
This includes Interstate 64 in Kentucky between mile markers 174 and
176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3862 8289 3863 8286 3859 8285 3857 8281
3860 8274 3865 8277 3866 8270 3851 8267
3834 8289 3841 8300
TIME...MOT...LOC 1855Z 208DEG 13KT 3841 8291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Oct 8, 2:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Fri Oct 8 2021
OHZ085-086-WVZ007-082000-
Meigs OH-Gallia OH-Mason WV-
332 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of west central Meigs,
northeastern Gallia and northwestern Mason Counties through 400 PM
EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gallipolis, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall occurring with this
storm may lead to localized flooding.
Locations impacted include...
Point Pleasant, Gallipolis, Middleport, Cheshire, Lakin and Kyger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3879 8224 3884 8233 3906 8221 3894 8196
TIME...MOT...LOC 1929Z 225DEG 8KT 3888 8224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Oct 8, 2:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
342 PM EDT Fri Oct 8 2021
KYZ101-103-OHZ087-082015-
Boyd KY-Greenup KY-Lawrence OH-
342 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of northeastern Boyd,
southeastern Greenup and central Lawrence Counties through 415 PM
EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ironton, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall occurring with this
storm may lead to localized flooding.
Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Flatwoods, Russell,
Raceland, Worthington, Wurtland, Bellefonte, Aid, Westwood, Hanging
Rock, Summit and Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3859 8276 3860 8274 3861 8275 3868 8271
3868 8270 3872 8269 3859 8241 3840 8270
3847 8282
TIME...MOT...LOC 1941Z 217DEG 10KT 3851 8270
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20